Alert archive / Massachusetts / Winter Weather Advisories in 2020

Winter Weather Advisory 2, NWS Boston/Norton, MA

January 17, 202011 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this winter weather advisory at Jan 17, 2020, 3:58 PM EST for 11 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jan 18, 2020, 2:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2020, 3:58 PM EST (20:58 UTC)
In effect from
Jan 18, 2020, 2:00 PM EST
Expired
Jan 19, 2020, 6:17 AM EST
In force
16 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 12:27 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 17, 12:27 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1227 PM EST Fri Jan 17 2020

.SYNOPSIS...
Coastal low pressure over the Canada Maritimes will shift east
today, with large high pressure settling over New England late today
into tonight. High pressure shifts east ahead of low pressure that
will bring accumulating snow late Saturday into Saturday night.
A cold front crosses the region on Sunday with perhaps a few brief
snow showers.  Dry, but very cold weather follows Monday through
Wednesday as large high pressure builds in from the west.  This high
pressure system moves east of the region by next Thursday and Friday
allowing for temperatures to moderate, but with dry weather likely
persisting.

&&

.NEAR TERM /THROUGH TONIGHT/...

1230 PM Update...

Blustery conditions continued early this afternoon. NW winds
and wind gusts were finally starting to diminish somewhat.
Expecting gusts 25 to 35 mph early this afternoon, except gusts
30 to 40 lingering on the Cape and Islands. Gradual and
continued weakening in winds as the afternoon wears on and the
pressure gradient relaxes.

Abundant sunshine continues, except for a few ocean effect
clouds lingering on the outer Cape. Forecast looks on track, so
only minor adjustments made to the near term to reflect latest
conditions.

Early Morning Update follows...

Northwest wind gusts continue to usher in very cold air into
southern New England early this morning. Current temps down into
the teens with wind chills well down in the single digits to even below
zero across the high terrain. Clear skies too except for some
ocean effect clouds and perhaps a few brief flurries/very light snow
showers across the outer-Cape.

Strongest sustained and gust speeds today will continue to be
across coastal MA into the Cape and the Islands, and there may
be a minor uptick in gust speeds once the mixed layer deepens by
late morning, but not expecting Advisory type gusts. This will
also be the case in the interior, but wind gusts should be more
commonly in the 30-40 mph range through the early afternoon. A
more precipitous drop in sustained winds and gusts is expected
across interior MA into CT/RI into the afternoon.

Other than ocean-effect flurries/very light snow showers that
may brush the Outer Cape through the AM hrs, it will be sunny
and very cold today. 925-850 mb thermal trough aloft settles
across southern New England today, associated with 850 mb temps
in the negative teens Celsius range. Thermal advection will
likely weaken with time today, although insolation from
plentiful sun will end up proving ineffective in terms of much
warming. Showed high temperatures today only topping out in the
upper teens to the mid/upper 20s.

For tonight, dry high pressure settles over Southern New England.
This will foster near ideal radiational cooling conditions, with
clear skies, light NW winds and bone-dry dewpoints in the single
digits below zero. If we had a fresh snowpack around, temperatures
would project even colder. Ended up heavily utilizing MOS guidance
which performs the best in radiational cooling setups. This leads to
lows between -5 and 0F across the Pioneer Valley, the lower to mid
single digits across most of MA away from the coast as well into
northern RI and northeast CT. Upper single digits to mid teens
should be more common along the coasts and in the urban areas. This
should be the coldest night, but without the winds to make it feel
even worse.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Initial cold and dry ridge of high pressure builds steadily eastward
into the western Atlantic waters by Saturday afternoon. Will start
to see mid to high clouds lower and thicken with time as S flow
increases. This occurs as a warm front associated with a primary
surface cyclone over the Great Lakes progresses into central and
eastern NY. This warm frontal feature will lift across our area into
Saturday evening, bringing a period of accumulating snows to our
area.

Given good consistency in model solutions over the last couple of
days, Winter Storm Watches have now been hoisted for Saturday mid to
late afternoon into early Sunday for western, central and northeast
MA, northern CT into northwest Providence County in RI. The air mass
preceding the warm front is expected to be plenty cold enough at the
surface (bolstered by wet-bulb cooling once precipitation starts) to
support all-snow as an initial precip type.

While there is some level of uncertainty on the exact start time to
snow, the bulk of the accumulating snowfall is expected to occur
Saturday evening, spreading from SW to NE with time. This is also
when most models show a SWly low-level jet associated with warm
advection aloft that will likely drive an axis of 925-700 mb
frontogenetic forcing lifting NE from roughly 21z to 05z. The
potential for heavy snowfall to fall at rates of an inch per hour
will be possible in this time window in the Watch area. This will be
especially the case where temperatures are expected to stay cold
enough as all-snow for the duration, mainly into northern/central MA
into the Berkshires. Temperatures will be steadily rising as the
warm front lifts northward, which opens the door for some larger
uncertainty on snow amounts across northern CT into northwest
Providence County. These areas are still expected to see a plowable
snowfall and could reach marginal/lower-end Warning criteria totals,
but the potential for rain to mix in as temperatures warm above
freezing may lead to more of a solid Advisory type snowfall. Because
there remains enough of a chance that portions of or all of these
areas experience snow totals that could approach or exceed warning
thresholds, the Watch was expanded into Hartford through Windham
Counties in CT and into northwest RI. There remains reasonably high
confidence in more solid if still lower-end Warning criteria
snowfall being met across western to northern into central MA.
Accumulating snowfall is still anticipated further S/E towards the I-
95/Boston and Providence corridor into SE MA and central/southern
RI, but warmer temperatures should cut into accumulations greatly.
Later in the evening, a dryslot comes in aloft, which should result
in rain or snow becoming more intermittent, setting the stage for
drizzle or freezing drizzle with trace icing possible) moving into
the after-midnight/pre-dawn hrs.

Storm total accumulations were generally little changed from prior
forecasts. These values range from 4 to 8" in the Watch areas,
tapering to 3-5" for the I-95 corridor including Boston-Providence
into Bristol/Plymouth Counties, and into the 1-3" range across Cape
Cod and into the South Shore into southern RI. It is worth noting
that given temperatures and the likely moderate to heavy snow
intensity, snow should have little difficulty sticking/accumulating
on roads.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Highlights...

* A cold front crosses the region Sun with perhaps a few brief snow
  showers, but much of the day will be dry

* Dry but very cold Mon through Wed with the coldest temps expected
  Tue into Tue night

* Temps moderate Thu into Fri with mainly dry weather persisting

Details...

Sunday...

Mid level dryslot will already have already cutoff any significant
precipitation before daybreak Sun.  However, vigorous shortwave
energy and an associated cold front will cross the region during the
day Sun.  Dry weather will dominate Sunday, but may see a few brief
snow showers as the shortwave energy crosses the region.  High temps
should range from the mid to upper 30s in the high terrain to
between 40 and 45 along the coastal plain.  It will also be breezy.

Monday through Wednesday...

Upper trough across New England will result in very cold
temperatures Mon through Wed.  Temperatures will average below
normal, which is a big change from what we have experienced most of
the last month. The coldest weather looks to occur Tue and Tue
night, behind a secondary cold front.  Highs Tue probably range from
the upper teens to lower 20s across the high terrain, to mainly the
middle 20s elsewhere.  Lows Tue night/early Wed will bottom out in
the single digits in many locations with even some below zero
readings possible in the normally coldest outlying locations of
western MA.

While it will be very cold Mon/Tue and into Wed of next week, dry
weather expected with large high pressure building in from the west.
We may have to watch for a period of light ocean effect snow
showers/flurries across portions of the Cape, but that is about it.

Thursday and Friday...

Upper trough lifts out of the northeast and is replaced by some
upper level ridging.  Both the GEFS/EPS signal above normal heights,
so somewhat milder/above normal temperatures should return next
Thu/Fri.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z TAF Update:

Today: High confidence.

VFR. NW wind gusts of 20 to 30 knots early this afternoon,
except 30-35+ kt gusts Cape and Islands. Sustained winds and
gusts then gradually diminish, with gusts 20-25 kt most
terminals at 21Z, except Cape and Islands with gusts 25-30 kt
lingering thru 00Z.

Tonight: High confidence.

VFR. NW winds 10 kt, gusts 20-25 kt early, to steadily decrease
to less than 10 kt across much of the area. On the Cape and
Islands may still have some gusts to 20 kts for the overnight.

Saturday: High confidence thru 18z, moderate thereafter.

VFR through about 18z, though with lowering VFR cigs towards OVC in
that period. West to east deterioration in flight categories toward
MVFR-IFR type levels then generally anticipated due to lowering
ceilings, with warm frontal precip falling as entirely snow at
onset. High confidence on initial p-type of snow, though less
confident on exact timing of lowering flight categories. Steady snow
should mainly be impacting BAF/BDL/ORH prior to 00z. Prior to 00z,
best chance of IFR or lower and snow accumulating on runways at
these sites, with flurries/light snows eastern terminals.

Winds become SE/S and increase to 6-10 kt. Low-level wind shear
becomes a greater concern after 18z as SW low-level jet picks up
(925 mb winds ~40 kt).

Saturday Night: IFR/LIFR in areas of snow, especially during the
evening. After 04Z gradually improving conditions from SW to NE
as the more steady snow moves NE of our area. Transition to
light rain possible BDL-BOS and points S prior to ending.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday through Tuesday/...

Sunday: Mainly VFR, with areas MVFR possible. Windy with areas
of gusts up to 30 kt. Chance SHSN.

Sunday Night: VFR with gusts up to 30 kt.

Martin Luther King Jr Day through Tuesday: VFR. Breezy.

&&

.MARINE...
Gale Warnings continue on all waters for today. NW gales should
begin to gradually ease this afternoon, earliest in the bays
and harbors and later across the outer offshore waters. Gale
warnings will eventually be replaced with SCAs as improvement in
gusts becomes realized by late afternoon.

This afternoon: NW winds 15-25 kt, with gusts 30-40 kt. Rough
seas, 8-14 ft on the offshore waters with 4-8 ft closer to
shore. Areas of freezing spray.

Tonight: NW winds/gusts slacken to below-SCA criteria around
midnight, becoming around 10 kt. Seas 6-10 ft becoming longer-period
and decreasing to 2-4 ft late. Good visibility.

Saturday: Winds become S and increase to 10-15 kt with gusts 20 to
25 kt, highest southern waters. Seas 2-4 ft building to 3-5 ft
late. Good visibility.

Outlook /Sunday through Tuesday/...

Sunday: Moderate risk for gale force winds with gusts up to 35
kt. Rough seas up to 12 ft. Slight chance of rain showers,
slight chance of snow showers. Visibility 1 to 3 nm.

Sunday Night: Moderate risk for gale force winds with gusts up
to 35 kt. Rough seas up to 11 ft.

Martin Luther King Jr Day: Moderate risk for Small Craft
Advisory winds with gusts up to 25 kt. Local rough seas.
Freezing spray.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Freezing
spray.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Freezing spray.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Saturday afternoon through Sunday
     morning for CTZ004.
     Winter Storm Watch from Saturday afternoon through Sunday
     morning for CTZ002-003.
MA...Winter Storm Watch from Saturday afternoon through Sunday
     morning for MAZ004>007-012-014-026.
     Winter Storm Watch from Saturday afternoon through Sunday
     morning for MAZ002-003-008>011.
RI...Winter Storm Watch from Saturday afternoon through Sunday
     morning for RIZ001.
MARINE...Gale Warning until 5 PM EST this afternoon for ANZ231>235-237-
     251.
     Gale Warning until 2 PM EST this afternoon for ANZ230-236.
     Gale Warning until 7 PM EST this evening for ANZ250-254>256.

&&

SYNOPSIS...Frank/Loconto
NEAR TERM...Frank/Loconto/NMB
SHORT TERM...Loconto
LONG TERM...Frank
AVIATION...Frank/Loconto/NMB
MARINE...Frank/Loconto/NMB
Hazardous weather outlook, Jan 17, 11:00 AM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1100 AM EST Fri Jan 17 2020

CTZ004-MAZ004>007-012-014-026-RIZ001-181600-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Southeast Middlesex MA-Northern Middlesex MA-Northwest Providence RI-
1100 AM EST Fri Jan 17 2020

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and northern Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002-003-MAZ002-003-008>011-181600-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
1100 AM EST Fri Jan 17 2020

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ013-015>024-RIZ002>008-181600-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
1100 AM EST Fri Jan 17 2020

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow expected late Saturday into Saturday night. Winter
Weather Advisories will likely be needed for 2 to 4 inches of snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ250-254>256-181600-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1100 AM EST Fri Jan 17 2020

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-251-181600-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
1100 AM EST Fri Jan 17 2020

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-181600-
Boston Harbor-Narragansett Bay-
1100 AM EST Fri Jan 17 2020

...GALE WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:35 AM ESTWinter Storm WatchBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Worcester12 hr
Jan 17, 3:58 PM ESTWinter Storm WarningBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Worcester36 hr
Jan 17, 4:00 PM ESTSmall Craft AdvisoryBOX15 hr

Nearby

Winter Weather Advisories in Massachusetts, 2020Winter Weather Advisories in Rhode Island, 2020Winter Weather Advisories in Connecticut, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.